Alert archive / Alabama / Tornado Warnings in 1999

Tornado Warning 36, NWS Mobile, AL

May 31, 1999Baldwin County, Alabama

NWS Mobile, AL issued this tornado warning at May 31, 1999, 2:51 PM CDT for Baldwin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 2:51 PM CDT (19:51 UTC)
Expired
May 31, 1999, 3:30 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 311951 RRA
TORMOB
ALC003-312030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 330 PM CDT

* AT 249 PM CDT... AS INDICATED BY LAW ENFORCEMENT A WATERSPOUT WAS
CURRENTLY MOVING SLOWLY ONTO THE FORT MORGAN...ABOUT 1 MILE SOUTHEAST
OF GASQUE.  THIS WATERSPOUT WILL MOVE SLOWLY NORTHWARD ACROSS THE
CENTRAL FORT MORGAN PENINSULA.

IF YOU ARE IN THE PATH OF A TORNADO...SEEK SAFETY IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR
CUSHIONS TO COVER YOUR BODY. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 31, 2:55 AM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, May 31, 2:55 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CDT MON MAY 31 1999

LATEST WATER VAPOR IMAGERY SHOWING A CYCLONIC CIRCULATION MOVING
EAST SOUTHEAST JUST SOUTH OF THE LA COAST. LATEST RUC AND MESOETA
MOVE THIS FEATURE SOUTHEAST OVER THE GULF TODAY WITH ANOTHER
CIRCULATION MOVING ACROSS THE TENNESSEE VALLEY LATER TODAY.
SCATTERED SHOWERS AND TSTMS CURRENTLY OVER THE GULF AND SPREADING
INLAND INTO SOUTH ALABAMA ARE APPARENTLY MOVING SOUTHWEST IN
RESPONSE TO THE UPPER LOW. EXPECT TO HAVE SHOWERS AND THUNDERSTORMS
SCATTERED OVER THE AREA AT SUNRISE WITH ANOTHER ROUND THIS AFTERNOON
AS SURFACE HEATING...SEA BREEZE AND MID/UPPER LEVEL TROUGH AS
FORECAST BY MODELS ALL INTERACT. ETA/MESOETA ALSO DEPICT UPPER LEVEL
DIVERGENCE THIS AFTERNOON OVER MOST OF ALABAMA...WOULD THINK SHOULD
BE ENOUGH DYNAMICS ABOUT TO PUSH A FEW STORMS TO NEAR SEVERE
LEVELS...ESPECIALLY NEAR COASTAL SEA BREEZE WHERE LOW LEVEL
CONVERGENCE WILL BE BETTER. FLY IN SOUP WOULD BE IF THUNDERSTORM
COMPLEX OVER NORTHERN GULF STAYS HEALTHY ENOUGH TO AFFECT LOW LEVEL
MOIST FLOW INTO AREA. NOT COUNTING ON THAT TO HAPPEN AND WILL LEAN
TOWARD THE HIGHER FAN POPS. POPS A BIT HIGHER OVER NORTHERN TIER
CLOSER TO UPPER SYSTEM MOVING EAST ACROSS TENNESSEE VALLEY

OVER THE COASTAL WATERS...SOUTH TO SOUTHEAST WINDS AROUND 10 KNOTS
WILL BE HIGHER NEAR SCATTERED SHOWERS AND THUNDERSTORMS.

MOB 82/68/83/67 6332  PNS 81/69/83/68 6332
DTS 81/F71/81/71 5322  GZH 83/66/84/64 7443 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:27 PM CDTTornado WarningMOBBaldwin63 min

Nearby

Tornado Warnings in Alabama, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.